Montana, 2011

Flooding in Montana, March 16 to 19, 2011

March 16 to 19, 2011 · NWS GGW · 5 events in 4 counties and zones

Areal flooding in the area and on the Yellowstone River into Richland County due mainly to ice jams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Areal flooding in the area and on the Yellowstone River into Richland County due mainly to ice jams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 16, 8:36 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 16, 8:36 AM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
936 AM MDT WED MAR 16 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...

MORNING UPDATE...
A PACIFIC NORTHWEST COLD FRONT HAS SWEPT DOWN THE FRONT RANGE AND
HIGH PLAINS OF MONTANA. AHEAD OF THIS FRONT ENOUGH RISING MOTION
EXIST TO GENERATE RAIN SHOWERS AND ISOLATED POCKETS OF FREEZING
RAIN. THANKFULLY THIS RAIN IS NOT HEAVY AS BANDS ON DISPLAY ARE
BEING ENHANCED BY BRIGHT BAND MELTING AT VERY LOW FREEZING LAYERS.
BEHIND THE FRONT TEMPERATURES WERE WARMED ACROSS THE MISSOURI
RIVER BREAKS AS VIGOROUS MIXING FROM LOW TO MID LEVEL WINDS IS
CREATING ADIABATIC WARMING. STRONG WINDS ARE ALSO BEING MIXED TO
THE SURFACE AND BY THE AFTERNOON HOURS WINDS SHOULD BE GUSTING TO
25 TO 40 KNOTS ACROSS THE SAME AREAS WITH WARMER TEMPS. GAH

PREVIOUS SHORT TERM DISCUSSION...
LOW PRESSURE SYSTEM AND SHORTWAVE WILL MOVE ACROSS SOUTHERN
SASKATCHEWAN TODAY AND BRING A COLD FRONT THROUGH EASTERN MONTANA.
THE SYSTEM WILL BRING A CHANCE OF RAIN SHOWERS...POSSIBLY FREEZING
RAIN EARLY TO THE AREA TODAY. THE BEST CHANCE OF SHOWERS THIS
MORNING WILL BE NEAR THE CANADIAN BORDER NEAR THE TRACK OF THE
LOW. SOME LOCATIONS NORTH OF THE MISSOURI RIVER WILL BE COLD
ENOUGH EARLY THIS MORNING FOR FREEZING RAIN. THE BEST CHANCE OF
SHOWERS WILL SHIFT TO THE SOUTHERN ZONES THIS AFTERNOON AND
EVENING AS ANOTHER SHORTWAVE TRACKS THROUGH SOUTHERN MONTANA. WILL
SEE WEST WINDS DEVELOP BEHIND THE COLD FRONT TODAY WITH GUSTY
WINDS LIKELY IN ANY RIDGETOP AREAS. BETTER MIXING WILL COUNTERACT
COOLING ALOFT SO THE SOME AREAS WILL SEE WARMER TEMPERATURES TODAY
THAN YESTERDAY.

SOMEWHAT COLDER AIR WILL COME OUT OF CANADA TONIGHT...COOLING
TEMPERATURES OFF. AFTER MIDNIGHT TONIGHT...ANY LINGERING RAIN
SHOWERS IN THE SOUTHEAST ZONES WILL BECOME MIX WITH SNOW AS THE
ATMOSPHERE COOLS.

THURSDAY WILL BE A SLIGHTLY COOLER DAY...ESPECIALLY FOR THE
NORTHEAST...ALTHOUGH MAX TEMPERATURES WILL RISE ABOVE FREEZING
IN MOST IF NOT ALL AREAS. ANOTHER SHORTWAVE TRACKING ACROSS
SOUTHERN SASKATCHEWAN WILL BRING A CHANCE OF SNOW SHOWERS IN THE
NORTH. FURTHER SOUTH INSTABILITY DRIVEN RAIN AND SNOW SHOWERS
WILL BE POSSIBLE...WITH MOISTURE LACKING FOR ANY SHOWERS ACROSS
THE CENTRAL PART OF THE CWA.

SHORTWAVE RIDGE BUILDS INTO THE AREA THURSDAY NIGHT WITH DRIER
AIR. LOOK FOR CLEARING SKIES AND LIGHT WINDS IN MOST AREAS WITH
WILL ALLOW FOR GOOD RADIATIONAL COOLING AND SOMEWHAT COLDER NIGHT.
THE RIDGE AND DRY WEATHER LINGERS THROUGH FRIDAY WITH SOMEWHAT
WARMER AIR MOVING IN.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE EXTENDED FORECAST PERIOD BEGINS WITH SHORT WAVE RIDGING IN
PLACE OVER NORTHEAST MONTANA AS A CLOSED UPPER LOW MOVES ON SHORE
THE PACIFIC NORTHWEST COAST OF THE CONUS. THIS UPPER LOW EJECTS A
SHORT WAVE TROUGH OVER THE NORTHERN ROCKIES AND ADJACENT HIGH
PLAINS ON SUNDAY. THE UPPER LOW ALSO BECOMES ELONGATED AND
DISORGANIZED ALONG THE CALIFORNIA COASTLINE THROUGH TUESDAY.

TUESDAY AND BEYOND SHOWS SIGNIFICANT MODEL SOLUTION
DISCREPANCIES...RUN TO RUN AND MODEL TO MODEL. WITH THIS IN
MIND...FELT IT WAS BEST TO SETTLE WITH CLIMATOLOGICAL POPS AND
MAKE SLIGHT ADJUSTMENTS FROM THERE.

OF GREATEST CONCERN IS THE NEXT APPROACHING STORM SYSTEM SET TO
MOVE A FRONT THROUGH NORTHEAST MONTANA EARLY SUNDAY. IT IS STILL
TOO EARLY TO PICK OUT ANY SIGNIFICANT DETAILS...BUT MODELS ARE
INDICATING THAT UP TO A THIRD OF AN INCH OF PRECIPITATION WILL BE
POSSIBLE MAINLY ACROSS THE NORTHERN PERIPHERY OF OUR CWA WHICH
WILL BEGIN AS A RAIN AND SNOW MIX...THEN TRANSITION TO ALL SNOW
BY LATE SUNDAY. ALTHOUGH...ALSO INDICATED IN THE MODEL SOLUTIONS
IS A GENERAL LACK OF MOISTURE DIRECTLY OVER THE CENTER OF OUR CWA.
CERTAINLY A LITTLE MORE TIME WILL BEGIN TO REVEAL A FEW MORE
SPATIAL DETAILS OF THIS STORM SYSTEM.

TEMPERATURES ARE GENERALLY MODERATED THROUGHOUT THE EXTENDED
FORECAST PERIOD AND REMAIN JUST A BIT BELOW SEASONAL LEVELS. BMICKELSON

&&

.AVIATION...
SOME MVFR CONDITIONS IN SCATTERED LIGHT RAIN THIS MORNING SHOULD
CLEAR FROM WEST TO EAST BY THIS AFTERNOON. A FEW VERY WIDELY
SCATTERED AND VERY LIGHT SHOWERS MAY PERSIST INTO THE AFTERNOON. FOR ALL
TAF SITES ON WEDNESDAY AFTERNOON...EXPECT WESTERLY WINDS TO
INCREASE TO JUST SHY OF THE 20G30KT RANGE BMICKELSON/MARTIN

&&

.HYDROLOGY...
THE MUSSELSHELL RIVER BASIN...A FLOOD WARNING REMAINS IN EFFECT
UNTIL FRIDAY AFTERNOON. MINOR FLOODING LINGERS DOWNSTREAM FROM
TUESDAY MORNINGS DAM FAILURE ON SAGE AND BLOOD CREEKS WHICH FLOW
INTO THE MUSSELSHELL RIVER IN NORTHERN PETROLEUM COUNTY. WATER
WILL CONTINUE TO FLOW OUT OF THE SPILLWAY PART OF THE DAM THAT
FAILED FOR ANOTHER 12 TO 24 HOURS OR SO UNTIL THE LAKE LEVEL HAS
GONE DOWN. MULTIPLE ICE JAMS CONTINUE ON THE MUSSELSHELL RIVER AND
SURROUNDING CREEKS IN EASTERN PETROLEUM AND WESTERN GARFIELD
COUNTIES. WATER IN SOME CREEKS AND STREAMS CONTINUES TO RUN
BANKFULL WHILE WATER IN OTHERS CREEKS AND STREAMS CONTINUE TO FLOW
OUT OF THEIR BANKS. SOME NEARBY RANCHES ARE ALREADY BEING AFFECTED
AS CALF CREEK HAS SWOLLEN ALONG ITS BANKS AND IS CUTTING OFF OLD
STAGE ROAD NORTH OF HIGHWAY 200 ON THE GARFIELD COUNTY SIDE OF THE
MUSSELSHELL RIVER. FLOODING IS ALSO OCCURRING NEAR THE MOUTH OF
THE MUSSELSHELL RIVER AND FORT PECK LAKE OR APPROXIMATELY 6 MILES
SOUTH OF OF CROOKED CREEK CAMP GROUND. A FEW SUMMER HOMES AND
OTHER STRUCTURES HAD WATER AROUND THEM OR IN THEM THIS MORNING.
LOCAL DRAINAGES ARE SEEING PROBLEMS WITH FROZEN CULVERTS AND
BLOCKED FLOW FROM THE HIGH AMOUNTS OF SNOW AND ICE. EXPECT WARMER
TEMPERATURES TO CONTINUE TO MELT THE REMAINING SNOW WHICH WILL
PROLONG THE FLOODING ISSUES.

YELLOWSTONE RIVER BASIN... RIVER ICE HAS BEGUN TO BREAK UP ALONG
THE PRAIRIE DAWSON AND RICHLAND COUNTY SECTIONS OF THE
YELLOWSTONE RIVER. THE ICE JAM IN GLENDIVE MOVED A FEW MILES
DOWNSTREAM LAST EVENING SHIFTING THE AREAS OF FLOODING. WHILE THE
RIVER GAGE LOCATED IN DOWNTOWN GLENDIVE IS REPORTING A LEVEL
AROUND 52 FEET AS OF 9 AM WEDNESDAY WHICH IS 1.5 FEET BELOW FLOOD
STAGE. SOME LOW LAND FLOODING PERSIST DOWNSTREAM FROM THE GAGE.
WITH REPORTS OF MORE ICE MOVING TOWARDS GLENDIVE FROM UPSTREAM
AREAS...WILL MAINTAIN FLOOD WARNING FOR GLENDIVE GIVEN THE LOW
LAND FLOODING AND THE FACT THE RIVER COULD RISE AGAIN WITH LITTLE
OR NO WARNING.

RICHLAND COUNTY PORTION OF THE YELLOWSTONE RIVER IS BEGINNING TO
BRAKE UP AND HAS FORMED AT SAVAGE AND EXTENDS 2 TO 3 MILES DOWN
RIVER. THIS ICE JAM HAS CAUSED A SIGNIFICANT RISE ON THE
RIVER...BUT ONLY LOW LYING AREAS ARE BEING IMPACTED BY THE
INCREASE IN WATER. SMALL STREAMS AND CREEKS THAT FLOW INTO THE
YELLOWSTONE WILL CONTINUE TO RUN HIGH DUE TO THE SNOW MELT...WHICH
WILL ADD TO FLOODING CONCERNS. THERE IS STILL PLENTY OF SNOW COVER
TO MELT THIS WEEK WHICH COULD LEAD TO CONTINUING PROBLEMS IN THE
DRAINAGE SYSTEM OF THE YELLOWSTONE.

MILK/MISSOURI RIVER BASIN...SOME LOW LAND FLOODING IS BEING
REPORTED IN AND AROUND PEOPLE CREEK NEAR DODSON AND THE MILK RIVER
IN THE DODSON AREA IS RISING FROM SNOW MELT RUNOFF UPSTREAM.
HOWEVER...MAJORITY OF THE MILK RIVER TRIBUTARIES ARE STILL FROZEN
OR JUST BEGINNING TO THAW AS TEMPERATURES WARM WELL ABOVE NORMAL.
THERE IS STILL A FAIR AMOUNT OF FROZEN WATER LOCKED UP IN THE
HILLS AND FLATS AT THIS POINT. SOME REPORTS FROM SOUTHERN AND
CENTRAL COUNTY HAVE THE COULEES RUNNING BUT THE LAGER CREEKS SUCH
AS BEAVER ARE STILL CURRENTLY FROZEN OVER. THE WARMER TEMPERATURES
WILL CONTINUE THE MELT WHICH WILL ONLY ADD TO PROBLEM IN THE MILK
AND MISSOURI BASIN.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR RICHLAND...DAWSON...
PRAIRIE...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 16, 3:27 AM MST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
427 AM MDT WED MAR 16 2011

MTZ021-022-171000-
PETROLEUM-GARFIELD-
427 AM MDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON FOR
PETROLEUM AND WESTERN GARFIELD COUNTIES. THIS INCLUDES THE
MUSSELSHELL RIVER...AS WELL AS SMALL CREEKS AND STREAMS THAT FEED
THE MUSSELSHELL IN THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW MELT WILL CONTINUE THE NEXT SEVERAL DAYS AND CAUSE OTHER AREA
STREAMS AND CREEKS TO START RUNNING AND RISING. ICE JAMS COULD
ALSO OCCUR ON AREA RIVERS AND SOME OF THE LARGER TRIBUTARIES.
PLEASE REPORT ANY FLOODING AND/OR ICE JAMS TO LOCAL LAW
ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017>020-023-059-061-062-171000-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
427 AM MDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THIS IS A CHANCE OF FREEZING RAIN THIS MORNING. ANY FREEZING RAIN
THAT OCCURS WILL QUICKLY MAKE ROADS SLIPPERY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW MELT WILL CONTINUE THE NEXT SEVERAL DAYS AND CAUSE AREA
STREAMS AND CREEKS TO START RUNNING AND RISING. ICE JAMS COULD
ALSO OCCUR ON AREA RIVERS AND SOME OF THE LARGER TRIBUTARIES.
PLEASE REPORT ANY FLOODING AND/OR ICE JAMS TO LOCAL LAW
ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ024>027-171000-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
427 AM MDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER IN THE
GLENDIVE AREA UNTIL WEDNESDAY NIGHT. ICE JAMS IN THE GLENDIVE AREA IS
PRODUCING MINOR FLOODING.

A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY AFTERNOON. ICE JAMS
HAVE FORMED ON THE YELLOWSTONE RIVER ACROSS PRAIRIE AND DAWSON
COUNTIES. SNOW MELT RUNOFF WILL BRING RISING WATER TO CREEKS AND
RIVERS ACROSS THE AREA WITH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW MELT WILL CONTINUE THE NEXT SEVERAL DAYS AND CAUSE OTHER AREA
STREAMS AND CREEKS TO START RUNNING AND RISING. ICE JAMS COULD
ALSO OCCUR ON AREA RIVERS AND SOME OF THE LARGER TRIBUTARIES.
PLEASE REPORT ANY FLOODING AND/OR ICE JAMS TO LOCAL LAW
ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-060-171000-
CENTRAL AND SOUTHEAST PHILLIPS-SOUTHWEST PHILLIPS-
427 AM MDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD ADVISORY IS IN EFFECT FOR WESTERN PHILLIPS COUNTY UNTIL
THIS EVENING. MINOR LOW LAND FLOODING IS OCCURRING ALONG PEOPLES
CREEK WEST OF DODSON. ALSO...THE MILK RIVER IS RISING FROM SNOW
MELT RUNOFF ACROSS WESTERN PHILLIPS COUNTY AND WILL BE MONITORED
FOR POSSIBLE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW MELT WILL CONTINUE THE NEXT SEVERAL DAYS AND CAUSE AREA
STREAMS AND CREEKS TO START RUNNING AND RISING. ICE JAMS COULD
ALSO OCCUR ON AREA RIVERS AND SOME OF THE LARGER TRIBUTARIES.
PLEASE REPORT ANY FLOODING AND/OR ICE JAMS TO LOCAL LAW
ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Prairie

When
March 16, 11:54 AM MST to March 19, 2:09 AM MST
Where
Prairie County, 6.76 mi W of Benz to 3.32 mi NNW of Fallon
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
46.669, -105.623

On March 16th, small creeks and streams that were swollen. On March 18th, an ice jam around 9 miles long and extending 5 miles west of Terry downstream to near the I-94 bridge near Fallon was causing flooding on the Yellowstone River.

Flood, Richland

When
March 16, 11:54 AM MST to March 19, 2:09 AM MST
Where
Richland County, 2.26 mi W of Savage to 2.97 mi S of Fairview
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
47.456, -104.398

On March 16th, small creeks and streams that feed the Yellowstone River were swollen. On March 18th, an ice jam near Savage was causing some low land flooding. Also ice jams near Sidney were fluctuating river levels and causing flooding near Richland Park.

Flood, Dawson

When
March 16, 11:54 AM MST to March 19, 2:09 AM MST
Where
Dawson County, 11.04 mi WSW of Hoyt to 9.39 mi W of Intake
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
46.872, -105.068

On March 16th, small creeks and streams that feed the Yellowstone River were swollen. On March 18th, an ice jam near the Dawson County line were causing minor flooding of low lying areas. On the afternoon of the 18th, the ice jam that was causing flooding in the Glendive area, moved out of the area. This ice jam flooding caused an estimated $400 thousand worth of damage to irrigation pumps at the Buffalo Rapids Irrigation pump house. The water level was the highest that the employees had seen since 1972.

Flood, Wibaux

When
March 16, 11:54 AM MST to March 19, 2:09 AM MST
Where
Wibaux County, 23.51 mi NNW of Beaver Hill Dot to 26.71 mi NE of Wibaux
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.287, -104.518

On March 16th, small creeks and streams that feed into the Yellowstone River were swollen. They continued to run high into the 19th causing low land flooding. On the 17th, water along Beaver Creek was high near Highway 7 12 to 13 miles south of Wibaux near Pine Unit, closing the road.

Flood, Wibaux

When
March 17, 8:00 AM MST to March 18, 9:03 AM MST
Where
Wibaux County, 6.29 mi SSW of Wibaux to 13.74 mi NW of St Phillip
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.898, -104.238

On Match 17th, water was flowing out of banks of some of the creeks that fed into the Beaver Creek with water running over Highway 7 12 to 13 miles south of Wibaux near Pine Unit. Highway 7 was closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288565, 288566, 288569, 288616, 294949.